We went to our home away from home,the Manchester VA this morning for the results from Rick's blood work a couple weeks ago. They tested him for everything-cortisol levels,testosterone levels, adrenal fatigue syndrome,etc. Rick has had been very tired doing anything, even walking. He also has has a noted lack of endurance and strength. Not to mention a lack of libido.
Well, his cortisol levels were not too bad,and the Dr did not feel it necessary to put him on steroids,though he did say that if Rick became very ill with the flu or the like that he would want to give him an injection to help him bounce back. No adrenal fatigue syndrome. However...his testosterone is extremely low.
We had always assumed that his being tired had to do with the amount of medication he takes ( which we figured out to slightly over 1,000 pills a month),and his libido has been an issue since he got back from Iraq. It is a symptom of PTSD and TBI. We never thought about hormonal levels,since he's only 47. Well, surprise! His TBI, even though mild,has caused his pituitary gland to not secrete testosterone correctly.
Needless to say,we were both relieved that the Dr found the cause of these problems. Starting tonight, Rick starts using a hormone patch,which he will change every night. If the patch causes any skin irritation,then they will use a topical gel. It should take about 2 weeks before he notices any big changes. This is the approximate time it takes to get fully into the blood stream. Rick is very anxious to start feeling more like his old self.
The only other news we have had is regarding his eyes. The specialist we saw last week said that he felt the double vision that Rick is experiencing was caused by the stroke,and because it's not an eye but a brain issue,there is nothing they can do. It is extremely rare for a patient who suffers from double vision from a stroke to continue to see double.Normally that goes away after a period of time. There is a small chance it could still go away,but because it's been over a year now,it's not likely. I joked, " You don't do anything halfway,do you?"
We go to see an Orthopedist in Boston at the end of the month for a consult. We still don't know for sure what is going on with his knees-what are the dark spots in his bones? Does he have rheumetoid arthritis? They are still considering knee surgery. I hope so. Both knees are so swollen that now his ankles are starting to swell,and the pain can get so bad that it makes him nauseous. This happens even though he takes 6 doses of morphine a day for it. Right now, it does nothing for the pain. If only they can get rid of some it! It would mean so much for his quality of life. Hopefully we will get some answers.
We are also waiting for the results of the sleep study.
As always,many questions, but the answers are taking time in coming.